Alert archive / Montana / Lake Wind Advisories in 2016
Lake Wind Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at May 12, 2016, 10:30 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at May 12, 2016, 7:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2016, 10:30 AM MDT (16:30 UTC)
- In effect from
- May 12, 2016, 7:00 PM MDT
- Expired
- May 13, 2016, 6:56 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WWUS75 KMSO 121630 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1030 AM MDT THU MAY 12 2016 MTZ003-131500- /O.NEW.KMSO.LW.Y.0003.160513T0100Z-160513T1500Z/ FLATHEAD/MISSION VALLEYS- 1030 AM MDT THU MAY 12 2016 ...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM MDT FRIDAY FOR FLATHEAD LAKE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM MDT FRIDAY. * IMPACTS/TIMING: STRONG NORTHEAST WINDS WILL DEVELOP THIS EVENING AND CONTINUE INTO FRIDAY MORNING. BOATERS USING THE LAKE THIS EVENING WILL SEE A SHARP INCREASE IN WINDS AND ROUGH WAVE CONDITIONS DEVELOPING EARLY THIS EVENING. IN ADDITION, THE NORTHEAST WINDS WILL CREATE RATHER LARGE WAVES. PROPERTY OWNERS AND OTHERS WITH LAKE ACCESS ON THE SOUTH AND SOUTHWEST SIDE OF THE LAKE SHOULD BE PREPARED FOR LARGE WAVES AND POSSIBLE IMPACTS TO DOCKS, ETC. * WINDS: NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING AND CONTINUE THROUGH THE NIGHT. * WAVE HEIGHTS: WAVES WILL RAPIDLY INCREASE TO 2 TO 4 FEET THIS EVENING AND CONTINUE INTO FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$
2 follow-up statements
589 WWUS75 KMSO 130254 AAA NPWMSO URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 854 PM MDT THU MAY 12 2016 MTZ003-131500- /O.CON.KMSO.LW.Y.0003.000000T0000Z-160513T1500Z/ FLATHEAD/MISSION VALLEYS- 854 PM MDT THU MAY 12 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY FOR FLATHEAD LAKE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM MDT FRIDAY. * IMPACTS/TIMING: STRONG NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY MORNING. BOATERS USING THE LAKE WILL SEE A SHARP INCREASE IN WINDS AND ROUGH WAVE CONDITIONS. IN ADDITION...WINDS WILL CREATE RATHER LARGE WAVES. PROPERTY OWNERS AND OTHERS WITH LAKE ACCESS ON THE SOUTH AND SOUTHWEST SIDE OF FLATHEAD LAKE SHOULD BE PREPARED FOR LARGE WAVES AND POSSIBLE IMPACTS TO DOCKS. * WINDS: NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH THROUGH THE NIGHT. * WAVE HEIGHTS: WAVES WILL RAPIDLY INCREASE TO 2 TO 4 FEET THROUGH FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$
315 WWUS75 KMSO 131256 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 656 AM MDT FRI MAY 13 2016 MTZ003-131400- /O.CAN.KMSO.LW.Y.0003.000000T0000Z-160513T1500Z/ FLATHEAD/MISSION VALLEYS- 656 AM MDT FRI MAY 13 2016 ...LAKE WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE WIND ADVISORY. ALTHOUGH WIND SPEEDS HAVE DECREASED, CHOPPY CONDITIONS WILL LIKELY CONTINUE THROUGHOUT THE MORNING HOURS. $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at May 12, 4:13 AM MDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 12, 4:13 AM MDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Missoula MT 413 AM MDT THU MAY 12 2016 .DISCUSSION...Many locations across western Montana and central Idaho will see temperatures warming back to normal, to slightly above normal today. Most will have a pleasant day, with exception for northwestern Montana this afternoon. A low pressure system sliding south out of Canada, will clip NW Montana and areas along the Continental Divide with valley rain showers and mountain snow showers this afternoon. Also, gusty easterly winds will begin funneling through the gaps and canyons. Locations with the strongest winds, will be areas around Bad Rock Canyon, such as Columbia Falls, west into Kalispell. Winds gusting up to 35 mph will be possible for these locations late this afternoon and early evening. Gusty easterly winds will also be present on Flathead Lake, especially on the east side after midnight tonight. By sunrise Friday morning, easterly winds will begin funneling through Hellgate Canyon, and other east wind prone locations along I-90/hwy200 east of Missoula. Breezy easterly winds will continue on Saturday with wind gusts of 25 to 30 mph possible across western Montana. Starting Saturday afternoon and evening, we could begin to see rain showers develop over central Idaho and western Montana as a low pressure system begins to approach the region. By early Sunday morning, we are expecting the center of the closed low to be just off to our west. Moist southerly flow will bring steady moisture throughout the day across all of central Idaho and much of western Montana. The only exception is northwest Montana, where only light scattered rain showers are expected. Elsewhere, steady light rain with periods of moderate rain is expected on Sunday. The greatest moisture is expected to be over the Clearwater mountains of Idaho where up to an inch of moisture will be possible over 24 hours. Temperatures will be below normal with highs struggling to break 60 degrees for most valleys across western Montana and central Idaho. There is still quite a bit of uncertainty in the forecast models on how much moisture we will receive, but overall it does look to be a cool, and wet Sunday. After this weekend, a series of low pressure systems coming on shore in the Pacific Northwest, will keep the Northern Rockies under a cool and wet pattern. && .AVIATION...A low pressure system sliding south out of Canada will bring valley rain and mountain snow showers to portions of northwestern Montana and areas along the Continental Divide this afternoon. Other than lowering ceilings, gusty easterly winds will be the main aviation impacts for terminals. Easterly winds will begin for KGPI after 12/2100Z this afternoon and increasing around 13/0000Z with gusts up to 25-30kts at times. KMSO will see the gusty easterly winds by 13/1200Z, but likely not as strong. Expect mountain obscurations for areas around KGPI and all along the Continental Divide starting this afternoon through the overnight hours. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.